Wisconsin, 2016

Flooding and Heavy Rain in Wisconsin, March 15 to 22, 2016

March 15 to 22, 2016 · NWS ARX · 10 events in 5 counties and zones

Heavy rain over portions of northern and central Wisconsin on March 15th caused some river flooding to occur. The river flooding was confined to portions of the Black and Yellow Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rain over portions of northern and central Wisconsin on March 15th caused some river flooding to occur. The river flooding was confined to portions of the Black and Yellow Rivers. Rainfall amounts ranged from 1 to 3 inches and the highest reported total was 3.10 inches in Mauston (Juneau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 15, 5:20 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 15, 5:20 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
620 AM CDT TUE MAR 15 2016

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 324 AM CDT TUE MAR 15 2016

VERY ACTIVE AND BUSY WEATHER SCENARIO SET TO IMPACT THE AREA OVER
THE NEXT COUPLE OF DAYS.

WATER VAPOR IMAGERY SHOWS DEEPENING MID-LEVEL TROUGH COMING OUT OF
THE INTERMOUNTAIN WEST INTO THE HIGH PLAINS. AT THE SURFACE...LOW
PRESSURE WAS ORGANIZING ITSELF ACROSS THE NORTHERN INTO THE CENTRAL
PLAINS. WARM AIR ADVECTION/ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD
OF THIS TROUGH/SURFACE LOW WAS PRODUCING AN ELONGATED BAND OF
SHOWERS AND THUNDERSTORMS FROM WESTERN MN THROUGH WESTERN IA. A
SMALLER BAND OF SHOWERS/STORMS WAS ALSO MOVING NORTHEAST ACROSS
SOUTHEAST MN/NORTHEAST IA/FAR SOUTHWEST WI PER LATEST RADAR MOSAIC.
OTHERWISE...A VERY MILD NIGHT ACROSS THE AREA WITH TEMPERATURES AS
OF 2 AM IN THE UPPER 40S/LOWER 50S UNDER MOSTLY CLOUDY SKIES.

FOR TODAY...LOW PRESSURE WILL CONTINUE MOVING EASTWARD TOWARD THE
AREA WITH SHOWER/THUNDERSTORMS MOVING IN. EXPECTING STORMS TO
REMAIN WELL-BEHAVED THROUGH MUCH OF TODAY...BUT A FEW STRONGER
STORMS MAY MATERIALIZE ACROSS PORTIONS OF NORTHEAST IA INTO FAR
SOUTHWEST WI LATER THIS AFTERNOON INTO THIS EVENING AS MODELS SHOW
INTENSE CYCLOGENESIS TAKE PLACE OVER EASTERN IA. THIS WRAPS SOME
ELEVATED CAPE AHEAD OF IT INTO NORTHERN IL DURING THIS TIME
FRAME...WITH OUR AREA ON THE VERY NORTHERN FRINGES OF SOME WEAKER
CAPE. APPEARS SEVERE THREAT WILL REMAIN SOUTH/EAST OF OUR AREA AS A
RESULT. CANNOT RULE OUT A FEW STRONGER STORMS THOUGH WITH SMALL HAIL
AND GUSTY WIND.

INTENSE/DEEPENING SURFACE LOW THEN TRACKS NORTHEAST ACROSS THE AREA
TONIGHT WITH A RAPIDLY TIGHTENING PRESSURE GRADIENT. SO WILL GET A
DOUBLE WHAMMY FROM THIS SYSTEM WITH 1. HEAVIER RAIN IN THE
STRENGTHENING DEFORMATION AREA NORTHWEST/WEST OF THE LOW LINING UP
ALONG THE MISSISSIPPI RIVER AND 2. VERY STRONG NORTHWEST/WEST
SURFACE WINDS DEVELOPING TOWARD MORNING.

RAINFALL FROM TODAY INTO TONIGHT LOOKS TO BE IN THE 1-2.5 INCH RANGE
WITH PERHAPS A FEW POCKETS OF LOCALLY HIGHER AMOUNTS. 6 HOURLY FLASH
FLOOD GUIDANCE IN THE 2-3.5 INCH RANGE...SO THINKING GROUND SHOULD
ABSORB MOST OF THIS WITH MINIMAL RUNOFF FOR HYDROLOGY/RIVER
CONCERNS.

ATTENTION THEN TURNS TO HIGH WIND POTENTIAL VERY LATE TONIGHT
THROUGH WEDNESDAY. NAM SHOWS CORRIDOR OF 850-925MB LAYER WINDS OF 45-
55KT SWINGING SOUTHEAST THROUGH SOUTHEAST MN/NORTHEAST IA/SOUTHERN
WI ON THE BACKSIDE OF THE DEEPENING LOW WEDNESDAY. BELIEVE WITH COLD
AIR ADVECTION/DOWNWARD MOMENTUM...THESE WINDS COULD REACH THE
SURFACE IN GUSTS. AS SUCH...HAVE HOISTED A HIGH WIND WATCH FOR
PORTIONS OF SOUTHEAST MN/NORTHEAST IA/SOUTHWEST WI FROM 4 AM
WEDNESDAY TIL 8 PM THURSDAY.

FOR WEDNESDAY NIGHT...TEMPS COOL ENOUGH INTO THE 30S ACROSS THE AREA
FOR A RAIN/SNOW MIX ACROSS THE AREA. COULD SEE SOME LIGHT SLUSHY
SNOW ACCUMULATIONS MAINLY ON GRASSY SURFACES. FARTHER NORTH...NORTH
OF HIGHWAY 29...COULD SEE UPWARDS OF 1-2 INCHES.

TEMPERATURE-WISE...LOOK FOR HIGHS TODAY IN THE 50S/LOWER 60S...THEN
FALLING OFF INTO THE 40S/LOWER 50S WEDNESDAY.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 324 AM CDT TUE MAR 15 2016

BREEZY COOLER CONDITIONS WILL BE SEEN THURSDAY/THURSDAY NIGHT WITH
SCATTERED RAIN/SNOW SHOWERS.

LOOKS MAINLY DRY ON FRIDAY WITH THE EXCEPTION OF SOUTH OF I-90 WHERE
A SLIGHT CHANCE OF SHOWERS WILL STILL EXIST.

A COUPLE OF TROUGHS ROTATE THROUGH THE REGION OVER THE WEEKEND FOR
SOME SMALL-END CHANCE SHOWERS.

OTHERWISE...COOLER/NEAR NORMAL TEMPERATURES TO CONTINUE WITH HIGHS
MAINLY IN THE 40S AND LOWS IN THE MID 20S TO LOWER 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 620 AM CDT TUE MAR 15 2016

SHOWERS AND STORMS CONTINUE TO BLOSSOM THIS MORNING IN A REGION OF
ISENTROPIC UP GLIDE. THE HRRR HAS BEEN DOING A DECENT JOB WITH
THIS ACTIVITY AND SHOWS IT LIFTING TO THE NORTH AND NORTHEAST AND
PAST BOTH TAF SITES BY LATE MORNING OR EARLY AFTERNOON. WILL
INCLUDE THE MENTION OF THUNDER THROUGH ABOUT THE MIDDLE OF THE
MORNING AND UPDATE LATER IF IT IS NEEDED AFTER THAT. CEILINGS
SHOULD COME DOWN AS THE COLUMN SATURATES WITH IFR EXPECTED AT KRST
AND MVFR AT KLSE. EXPECTING A BREAK IN THE RAIN FOR A WHILE THIS
AFTERNOON BEFORE THE NEXT ROUND MOVES IN WITH THE APPROACH OF THE
SURFACE LOW FROM MISSOURI. EXPECT MVFR VISIBILITIES IN THIS NEXT
ROUND OF SHOWERS WITH IFR CEILINGS. AS THE LOW APPROACHES...IT
WILL BE DEEPENING RAPIDLY WHICH WILL CAUSE THE WINDS TO COME
AROUND TO THE NORTH AND THEN NORTHWEST AT KRST. SPEEDS WILL START
TO INCREASE...ESPECIALLY AT KRST WHERE GUSTS OF 40 KNOTS WILL BE
POSSIBLE FOR LATE TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
     WIZ041-053>055-061.

MN...HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
     MNZ086>088-094>096.

IA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
     IAZ008>011-018-019-029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
Hazardous weather outlook, Mar 15, 4:59 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
559 AM CDT TUE MAR 15 2016

IAZ008-009-018-019-MNZ086>088-094>096-WIZ041-161000-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-WINONA-MOWER-
FILLMORE-HOUSTON-LA CROSSE-
559 AM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND A PART OF SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE SEEN TODAY INTO THIS EVENING. THE
MAIN THREATS WILL BE SMALL HAIL...LIGHTNING AND LOCALLY HEAVY
DOWNPOURS.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING TO 50
MPH WILL OVERSPREAD THE AREA AFTER MIDNIGHT. A HIGH WIND WATCH
BEGINS AT 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING
TO 50 MPH WILL BE SEEN WEDNESDAY INTO EARLY WEDNESDAY EVENING. A
HIGH WIND WATCH IS IN EFFECT THROUGH THE DAY WEDNESDAY UNTIL 8 PM
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY
RAINFALL AND WIND REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-029-030-WIZ053>055-061-161000-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-VERNON-CRAWFORD-RICHLAND-
GRANT-
559 AM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND FAR SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS EVENING.
A FEW OF THESE STORMS THIS EVENING COULD BECOME SEVERE...MOSTLY
SOUTH OF HIGHWAY 18. THE MAIN THREATS WOULD BE LARGE HAIL AND
DAMAGING WINDS.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING TO 50
MPH WILL OVERSPREAD THE AREA AFTER MIDNIGHT. A HIGH WIND WATCH
BEGINS AT 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...POSSIBLY GUSTING
TO 50 MPH WILL BE SEEN WEDNESDAY INTO EARLY WEDNESDAY EVENING. A
HIGH WIND WATCH IS IN EFFECT THROUGH THE DAY WEDNESDAY UNTIL 8 PM
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EARLY
EVENING. IN ADDITION...ANY RAINFALL AND WIND REPORTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ017-029-032>034-042>044-161000-
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-
ADAMS-
559 AM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTHEAST
MINNESOTA...AND PORTIONS OF WEST CENTRAL INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE SEEN TODAY INTO THIS EVENING. THE
MAIN THREATS WILL BE SMALL HAIL...LIGHTNING AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WEST TO NORTHWEST WINDS OF 20 TO 30 MPH...POSSIBLY GUSTING
TO 40 MPH WILL BE SEEN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY RAINFALL AND
WIND REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Mar 15, 5:08 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 AM CDT TUE MAR 15 2016

IAZ008>010-MNZ079-086>088-094>096-151130-
WINNESHIEK-MITCHELL-HOWARD-WINONA-HOUSTON-DODGE-WABASHA-MOWER-
FILLMORE-OLMSTED-
608 AM CDT TUE MAR 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...MITCHELL...
NORTHWESTERN WINNESHIEK...WINONA...MOWER...FILLMORE...SOUTHERN
WABASHA...NORTHWESTERN HOUSTON...SOUTHEASTERN DODGE AND OLMSTED
COUNTIES...

AT 604 AM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM
MITCHELL AND HOWARD COUNTIES NORTHEAST INTO OLMSTED...WABASHA AND
WINONA COUNTIES. THIS ACTIVITY WAS MOVING NORTH AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...WINONA...CRESCO...OSAGE...PRESTON...STEWARTVILLE...
GOODVIEW...PLAINVIEW...SPRING VALLEY...RUSHFORD...
LEWISTON...GRAND MEADOW... AND HARMONY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4420 9261 4419 9255 4432 9255 4437 9253
      4437 9244 4401 9157 4323 9202 4325 9300
TIME...MOT...LOC 1104Z 200DEG 27KT 4396 9256

04
Special weather statement, Mar 15, 6:45 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 AM CDT TUE MAR 15 2016

MNZ079-087-088-095-096-WIZ032>034-041-151345-
WINONA-HOUSTON-WABASHA-FILLMORE-OLMSTED-LA
CROSSE-TREMPEALEAU-BUFFALO-JACKSON-
745 AM CDT TUE MAR 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WINONA...FILLMORE...
EASTERN WABASHA...NORTHERN HOUSTON...SOUTHEASTERN OLMSTED...WESTERN
JACKSON...TREMPEALEAU...LA CROSSE AND BUFFALO COUNTIES...

AT 743 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SOUTHEAST
MINNESOTA INTO WESTERN WISCONSIN. THESE STORMS WERE
MOVING NORTH AT 20 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... LA CROSSE...WINONA...ARCADIA...
WABASHA...PRESTON...ONALASKA...HOLMEN...GOODVIEW...
PLAINVIEW...EYOTA AND OSSEO.

LAT...LON 4460 9200 4459 9103 4377 9104 4350 9243
TIME...MOT...LOC 1243Z 173DEG 19KT 4384 9118

04
Special weather statement, Mar 15, 8:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
921 AM CDT TUE MAR 15 2016

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ032-033-151700-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...WINONA...AUSTIN
921 AM CDT TUE MAR 15 2016

...ISOLATED THUNDERSTORMS THROUGH THE MORNING...

SHOWERS AND ISOLATED THUNDERSTORMS WILL ROLL NORTHWARD ACROSS THE
AREA FOR THE REST OF THE MORNING HOURS. BRIEF HEAVY DOWNPOURS AND
PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. ADDITIONAL
RAINFALL OF UP TO 1/4 INCH...LOCALLY 1/2...IS EXPECTED THROUGH
NOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 5 flood. Local standard time, as filed.

Heavy Rain, Clark

When
March 15, 8:30 AM CST to 4:30 PM CST
Where
Clark County, 1 mi NW of Neillsville
Reported by
COOP Observer
Coordinates
44.580, -90.614

A total of 2.07 inches of rain fell near Neillsville.

Heavy Rain, Clark

When
March 15, 8:30 AM CST to 4:30 PM CST
Where
Clark County, 2 mi N of Owen
Reported by
COOP Observer
Coordinates
44.979, -90.570

A total of 2.26 inches of rain fell near Owen.

Heavy Rain, Jackson

When
March 15, 10:00 AM CST to 3:30 PM CST
Where
Jackson County, 2 mi NNE of Black River Falls
Reported by
COOP Observer
Coordinates
44.327, -90.915

A total of 1.83 inches of rain fell near Black River Falls.

Heavy Rain, Juneau

When
March 15, 11:15 AM CST to 3:00 PM CST
Where
Juneau County, Mauston
Reported by
COOP Observer
Coordinates
43.800, -90.080

A total of 3.10 inches of rain fell in Mauston.

Heavy Rain, Juneau

When
March 15, 11:15 AM CST to 3:00 PM CST
Where
Juneau County, 4 mi ESE of Sprague
Reported by
COOP Observer
Coordinates
44.128, -90.055

A total of 2.54 inches of rain fell near Sprague.

Flood, Jackson

When
March 16, 6:25 AM CST to March 18, 11:00 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rain pushed the Black River out of its banks in Black River Falls. The river crested at 52.92 feet, almost six feet above the flood stage.

Flood, Jackson

When
March 16, 11:00 AM CST to March 17, 3:30 AM CST
Where
Jackson County, 2.53 mi SSW of Hatfield to 2.87 mi SW of Hatfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.389, -90.757

Runoff from heavy rain pushed the Black River out of its banks near Hatfield. The river crested at 797.55 feet, a little over a half foot above the flood stage.

Flood, Adams

When
March 16, 2:45 PM CST to March 20, 6:15 AM CST
Where
Adams County, 2.73 mi NNW of Easton to 2.43 mi NNW of Easton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.864, -89.958

Runoff from heavy rains caused the operators of the Castle Rock dam to release above normal amounts of water. The flow peaked at 44,948 cubic feet per second (cfs) and flood stage is considered to be 30,000 cfs.

Flood, Trempealeau

When
March 18, 3:20 AM CST to March 19, 10:45 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from heavy rains pushed the Black River out of its banks near Galesville. The river crested at 14.2 feet, around two feet above the flood stage.

Flood, Juneau

When
March 18, 10:25 AM CST to March 22, 2:00 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rains pushed the Yellow River out of its banks in Necedah. The river crested at 18.26 feet, over three feet above the flood stage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623387, 623391, 623388, 623389, 623390, 623393, 623392, 623521, 623503, 623504.